Texas, 2016

Heavy Rain in Texas, September 25, 2016

September 25, 2016 · NWS BRO · 2 events in 1 county or zone

Numerous showers and thunderstorms developed along a weak cold front that pushed across the Ranchlands and the Rio Grande Valley. Training convective activity moved slowly across Zapata County and produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Numerous showers and thunderstorms developed along a weak cold front that pushed across the Ranchlands and the Rio Grande Valley. Training convective activity moved slowly across Zapata County and produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 25, 6:05 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 25, 6:05 PM CST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
705 PM CDT Sun Sep 25 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Moderate and gusty southeast winds prevail across deep
south Texas this evening. Latest BRO radar indicates scattered
showers and thunderstorms the extreme western portions of the CWA.
This activity is associated with a weak cold front approaching the
area. THe latest HRRR and NAM models suggest that some of this
activity could reach the TAF sites after midnight, mainly after
09z. Otherwise, winds will gradually diminish by later this
evening with some brief MVFR ceilings possible overnight. Rain
chances will increase on Monday as the front approaches from the
west and moisture pools ahead of it.

&&

.PREV DISCUSSION... /issued 221 PM CDT Sun Sep 25 2016/

SHORT TERM (Tonight through Monday Night): A negative tilt H5
trough is moving laterally from west to east across the upper plains
today. It extends a weakness southwest to a cutoff low over North-
west Mexico. High pressure is over the central high plains and a
cold front is pushing out ahead of that high pressure over North
Central Texas. High pressure is also over the Gulf of Mex, driving a
moderate southeast flow over the CWA, pumping moisture ashore.
Marine showers are ongoing over the Gulf adjacent to the CWA, while
isolated to scattered afternoon convection is developing over the
CWA.

Daytime convection should decrease this evening as heating subsides,
however, there is enough moisture such that it may not entirely
disappear, especially over the Gulf and along the coast tonight.
Plus, a few showers may push south ahead of the front, whose
transection of the Rio Grande should end up between Del Rio and
Laredo tonight. Despite somewhat more robust pop percentages than
usual of late, QPF amounts will remain relatively low, at a quarter
of an inch or less. Overnight low temperatures will be in the mid
70s with a light east southeast wind.

The NAM starts out the work week Monday morning with ongoing Gulf
showers and streamers moving onto the coast and over the Lower
Valley, even reaching the southern Mid Valley. Though convective
coverage will be in the numerous category, overall QPF still looks
manageable at under a half an inch, though some locally heavier
downpours will be possible. Light winds will back from east
southeast early Monday morning to east northeast through the day.
Max temperatures will be slightly lower than today, mainly in the
mid to upper 80s.

A shift to north winds Monday night signals that the front will edge
into the area, but marginally drier air will not push all the way
through, and the front may hang up at the coast. QPF amounts again
still look modest at less than half an inch, although heavier
amounts look feasible over the Gulf. Overnight low temperatures will
be a bit less than tonight, in the lower to mid 70s.

LONG TERM (Tuesday through Sunday): The main effort in the long
term portion of the forecast was to reduce rain chances and shift
the focus of the precipitation to along the immediate coastal area
and the adjacent coastal waters in the wake of the above-mentioned
cold front. Isolated to scattered thunderstorms and/or showers
are forecast Tuesday through Thursday as deep tropical moisture
remains in place near the coast in the wake of the front. The
atmosphere will then rapidly dry beginning Thursday night and
afterwards, leading to dry weather at that time and through the
remainder of the forecast. Temperatures tempered to near normal
levels immediately in the wake of the front will gradually warm to
above normal levels by the end of the forecast period courtesy of
abundant sunshine and limited cloud cover.

MARINE (Tonight through Monday night): High pressure over the
Gulf will be countered by a weak area of low pressure over the
Southwest Gulf and by the approach of a weak cold front pushing
slowly through South Central Texas tonight. Moderate southeast
winds today will weaken and shift to east tonight, and will then
become light to moderate northeast on Monday. Winds will back to
north and will become moderate Monday night as the front moves
near to and over the lower Texas Coast. Seas will remain low to
moderate through the short term. Isolated to scattered showers
with embedded thunderstorms will continue over the marine areas.

Tuesday through Sunday: Moderate generally northeast winds and
moderate seas will prevail through the period in the wake of the
cold front discussed above. Wind speeds may be strong enough on
all or portions of the Lower Texas coastal waters Tuesday and
Tuesday night to warrant a Small Craft Exercise Caution.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Sep 25, 3:02 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 PM CDT SUN SEP 25 2016

TXZ248>257-262115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 PM CDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH
LOCALLY HEAVY RAINFALL AND NUISANCE FLOODING IN LOW-LYING AND
POORLY- DRAINING AREAS...ARE FORECAST FOR MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-262115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
402 PM CDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF THE LOWER TEXAS COASTAL WATERS TODAY AND TONIGHT. WIND GUSTS
TO NEAR 30 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND
HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN A MILE CAN BE
EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE LOWER
TEXAS COASTAL WATERS MONDAY THROUGH WEDNESDAY. WIND GUSTS TO NEAR
30 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND HEAVY
RAINFALL REDUCING VISIBILITIES TO LESS THAN A MILE CAN BE EXPECTED
WITH STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 25, 5:54 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
654 PM CDT SUN SEP 25 2016

TXZ248-260030-
ZAPATA TX-
654 PM CDT SUN SEP 25 2016

...SPECIAL WEATHER STATEMENT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF ESCOBAS TO NEAR SIESTA SHORES. MOVEMENT WAS NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...LOPENO...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
MORALES-SANCHEZ...LAS PALMAS...ESCOBAS...
ZAPATA HIGH SCHOOL AND ZAPATA COUNTY PUBLIC LIBRARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2718 9943 2727 9945 2731 9939 2731 9936
      2727 9932 2727 9896 2679 9896 2668 9901
      2657 9917 2672 9921 2675 9924 2685 9927
      2687 9932 2692 9932 2693 9938 2696 9939
      2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 2352Z 169DEG 22KT 2722 9920 2682 9929

SPEECE
Special weather statement, Sep 25, 6:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
748 PM CDT SUN SEP 25 2016

TXZ248-260145-
ZAPATA TX-
748 PM CDT SUN SEP 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY UNTIL 845 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER SIESTA SHORES...OR NEAR ZAPATA...MOVING
NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
MORALES-SANCHEZ...LAS PALMAS...ZAPATA HIGH SCHOOL...
FALCON LAKE ESTATES...ZAPATA COUNTY PUBLIC LIBRARY AND FALCON SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9933 2727 9896 2664 9914
      2665 9920 2672 9921 2675 9924 2685 9927
      2687 9932 2692 9932 2693 9938 2696 9939
      2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0047Z 194DEG 18KT 2683 9925

SPEECE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Zapata

When
September 25, 6:55 PM CST to 8:55 PM CST
Where
Zapata County, Zapata Arpt
Reported by
AWOS
Coordinates
26.880, -99.280

KAPY AWOS reported 2.65 inches of rainfall in less than three hours.

Heavy Rain, Zapata

When
September 25, 8:00 PM CST to 10:00 PM CST
Where
Zapata County, 2.51 mi SE of Zapata Arpt to 3.47 mi N of Zapata Arpt
Reported by
Law Enforcement
Coordinates
26.860, -99.246

Zapata County Sheriff's Office reported several cars stalled in flooded streets in the city of Zapata.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658940, 658941.